Pennsylvania, 2004Flash Flood in Pennsylvania, August 12 to 13, 2004
August 12 to 13, 2004 · NWS BGM · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 12, 2:00 PM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 12, 2:00 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT THU AUG 12 2004
.SHORT TERM (TONIGHT - SATURDAY)...
FRONTAL BOUNDARY CONTINUES TO STRETCH NE TO SW ACROSS THE FORECAST
AREA FROM NEAR UCA-BGM-AVP. A BAND OF LIGHT TO MODERATE RAIN HAS
PERSISTED THROUGH MUCH OF THE DAY ON THE COLD SIDE OF THE FRONT OVER
THE FINGER LAKE COUNTIES. MEANWHILE SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ALONG AND EAST OF THE BOUNDARY. SOME OF THESE STORMS HAVE
ALREADY PRODUCED 2 TO 3 INCH RAINFALL AMOUNTS... AND A FEW OF THE
STORMS HAVE EVEN BEEN ROTATING. ON STORM HAS PRODUCED SOME WIND
DAMAGE OVER SULLIVAN COUNTY.
MAIN THREAT WITH THE CONVECTION OVER THE EASTERN AND CENTRAL
COUNTIES THROUGH THIS EVENING WILL CONTINUE TO BE HEAVY RAIN AS THE
ATMOSPHERE BECOMES INCREASINGLY TROPICAL. LARGE AREA OF HEAVY RAIN
OVER VA AND THE CAROLINAS WILL TRACK NORTHEAST TOWARD THE AREA
TONIGHT... BRINING A HEAVY RAIN THREAT TO MOST OF THE CWA EAST OF
THE FINGER LAKES. THE MODELS DEVELOP A PRETTY IMPRESSIVE LOW-LEVEL
CIRCULATION ASSOCIATED WITH THE INTENSIFYING LOW-LEVEL FRONT LATER
TONIGHT. THE REMAINS OF BONNIE WILL EVENTUALLY TRACK NORTHEAST ALONG
THE STALLED FRONT ON FRIDAY BRINGING MORE HEAVY RAIN. PWATS IN THE
INCREASINGLY TROPICAL AIRMASS WILL RANGE FROM 1.5 TO 2.0 INCHES LATE
TONIGHT AND FRIDAY. GFS QPFS INDICATE 1 TO 2 INCHES OF PRECIPIATION
FOR THE EASTERN PART OF THE CWA... AND MAY BE UNDERDONE DUE TO
TROPICAL NATURE OF THIS SYSTEM. BASED ON THIS HAVE ISSUED A FLOOD
WATCH FOR THE EASTERN 2/3 OF THE CWA. EXPECTING A WIDESPREAD 1 TO 3
INCH RAIN EVENT FOR THE EASTERN 2/3 OF THE CWA... WITH LOCALIZED 4
OR 5 INCH AMOUNTS. RAIN SHOULD END FROM SOUTHWEST TO NORTHEAST
FRIDAY AFTERNOON INTO FRIDAY EVENING.
SATURDAY WILL BE THE CALM IN THE STORM AS REMAINS OF BONNIE MOVE OFF
TO THE NORTHEAST. ALL EYES THEN TURN TO CHARLEY... WHICH HAS
CURRENTLY INTENSIFIED INTO A CAT 2 HURRICANE SOUTH OF CUBA.
.LONG TERM (SAT NITE-THURS)...
LITTLE TIME FOR DETAILED EXTENDED DISCN WITH ONGOING STRONG TO SVR
CONVECTION IN AREA ATTM. HRCN MDLS AND GFS BRING CIRCULATION OF
CHARLEY UP ACROSS NE PA AND SE NY SAT NITE AND SUNDAY MORNING. LOTS
OF UNCERTAINTY AT THIS TIME RANGE...BUT STILL HAVE ENOUGH
CONSISTENCY IN MODEL RUNS AND TPC FCSTS TO GO WITH POPS AT LEAST A
LITTLE BETTER THAN FLIP OF A COIN OVER WRN CATS/POCS AND NE PA LATER
SAT NITE AND SUN AM WITH CHC POPS FURTHER WEST AND NORTH. FLOW ALOFT
REMAINS IN A MEAN TROF THRU THE PERIOD BUT HIGH PRES WORKING IN
UNDERNEATH SHOULD GIVE A FEW DAYS TO DRY OUT ON MON-TUES...THEN
MOIST RETURN FLOW ON BACKSIDE OF HIGH AND APCH FRONT WILL GRDLY
BRING IN HIGHER CHCS FOR SHRA/TSRA ON TUES NITE-THURS. GENLY
ACCEPTED MEX GUIDANCE TEMPS.
&&
.AVIATION...
FRONTAL BOUNDARY STALLED OVER CENTRAL PART OF FCST AREA THRU TONIGHT
WITH TROPICAL MOISTURE PLUME SURGING OVER AREA TONIGHT. THRU
00Z...ELM/ITH/SYR WILL BE IN LIGHT RAIN WITH VFR CIGS AND OCNL MVFR
VSBY. AVP IN WARM SECTOR SOUTHEAST OF FRONT AND THREATENED BY +TSRA.
NEXT SLUG OF RAIN MOVES NORTH 00Z-06Z WITH CIGS LOWERING TO
MVFR...THEN TO IFR BY 12Z WITH MDT TO HVY RAIN.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH TONIGHT AND FRIDAY EASTERN 2/3 CWA.
PA...FLOOD WATCH TONIGHT AND FRIDAY ALL OF NE PA.
&&
MSE/BREWSTER
Hazardous weather outlook, Aug 12, 2:04 AM EST, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
304 AM EDT THU AUG 12 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-120903-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
304 AM EDT THU AUG 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...SCATTERED THUNDERSTORMS ARE POSSIBLE...HOWEVER
THEY ARE NOT EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...
HEAVY RAIN AND THUNDERSTORMS ARE POSSIBLE FRIDAY AS THE REMAINS OF
TROPICAL STORM BONNIE MOVE THROUGH THE AREA.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 12, 1:17 PM EST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
217 PM EDT THU AUG 12 2004
NYZ057-062-121915-
DELAWARE NY-SULLIVAN NY-
217 PM EDT THU AUG 12 2004
...THUNDERSTORM WITH HEAVY RAIN AND POSSIBLE STONG WINDS MOVING INTO
THE AREA...
AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL ABOUT 5 MILES SOUTHWEST OF
LEWBEACH...MOVING NORTHEAST AT 20 MPH.
THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...LEWBEACH AT 230
PM...DUNRAVEN AT 255 PM...MARGARETVILLE AT 305 PM...ARKVILLE AND NEW
KINGSTON AT 310 PM...FLEISCHMANNS AND HALCOTTSVILLE AT 315 PM...
THIS THUNDERSTORM WILL PRODUCE TORRENTIAL RAINFALL IN A SHORT AMOUNT
OF TIME...WIND GUSTS AROUND 35 MPH AND SMALL HAIL THE STORM HAS THE
POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING
WINDS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
JAB
Local storm report, Aug 12, 1:36 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
236 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0211 PM TSTM WND DMG LIVINGSTON MANOR 41.90N 74.83W
08/12/2004 SULLIVAN NY COUNTY OFFICIAL
TREES AND WIRES DOWN.
&&
NICOSIASpecial weather statement, Aug 12, 1:41 PM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
241 PM EDT THU AUG 12 2004
NYZ057-062-PAZ048-121945-
DELAWARE NY-PIKE PA-SULLIVAN NY-
241 PM EDT THU AUG 12 2004
...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING ACROOSS THE
WESTERN CATSKILLS AND POCONOES...
AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS...ALONG A LINE
EXTENDING FROM DELHI TO LIBERTY TO MONTICELLO TO MOUNT POCONO....
MOVING EAST AT 10 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
PARKSVILLE AND BEAVER BROOK AT 250 PM.
GREELEY AND HALCOTTSVILLE AT 255 PM.
WHITE LAKE AND SWAN LAKE AT 300 PM.
LIBERTY AND ELDRED AT 305 PM.
ROXBURY AND WILLOWEMOC AT 310 PM.
ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.
FREQUENT LIGHTNING IS OCCURRING WITH THIS LINE OF STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
NICOSIA
Special weather statement, Aug 12, 2:33 PM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
333 PM EDT THU AUG 12 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-130132-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
INCLUDING THE CITIES OF...ATHENS...AUBURN...BALDWINSVILLE...
BINGHAMTON...BOONVILLE...CAMDEN...CANTON...CARBONDALE...CHEMUNG...
COOPERSTOWN...CORNING...CORTLAND...DELHI...DEPOSIT...DUNDEE...
ELMIRA...ENDICOTT...HAMILTON...HAZLETON...HONESDALE...HORNELL...
ITHACA...JOHNSON CITY...LIBERTY...MARATHON...MONTICELLO...
MONTOUR FALLS...MONTROSE...NEW HARTFORD...NORWICH...ODESSA...
ONEIDA...ONEONTA...OWEGO...PENN YAN...PITTSTON...ROME...SAYRE...
SCRANTON...SENECA FALLS...SYRACUSE...TOWANDA...TROY...TUNKHANNOCK...
UTICA...WALTON...WATERLOO...WATKINS GLEN...WAVERLY...WEST ELMIRA...
WILKES-BARRE AND WYALUSING
333 PM EDT THU AUG 12 2004
...HURRICANE CHARLEY WILL BRING ANOTHER THREAT OF FLOODING TO CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA LATER THIS WEEKEND...
THE HEAVY RAINS ASSOCIATED WITH THE REMAINS OF TROPICAL STORM BONNIE
WILL END BY LATE FRIDAY. HOWEVER... AFTER A SHORT RESPITE...
HURRICANE CHARLEY WILL THREATEN THE EASTERN UNITED STATES WITH MORE
HEAVY RAIN LATE SATURDAY AND SUNDAY.
HURRICANE CHARLEY IS EXPECTED TO TRACK NORTH FROM WESTERN CUBA TOWARD
THE SOUTHEAST UNITED STATES ON FRIDAY... THEN MOVE NORTHEAST ALONG
THE EAST COAST OF THE UNITED STATES SATURDAY AND SUNDAY. SINCE ANY
EFFECTS FROM CHARLEY ARE STILL OVER 48 HOURS AWAY... THE SEVERITY OF
THE EFFECTS IN THIS AREA ARE STILL UNCERTAIN. IF CHARLEY TRACKS TOO
FAR TO THE EAST... THE HEAVY RAIN WOULD MISS CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA. HOWEVER... THE POTENTIAL STILL EXISTS FOR A
PERIOD OF VERY HEAVY RAIN... IF CHARLEY WERE TO TRACK DIRECTLY
TOWARDS OUR AREA. THE COMBINATION OF THE RAIN ASSOCIATED WITH
CHARLEY... AND SATURATED GROUNDS CAUSED BY TROPICAL STORM BONNIE...
COULD RESULT IN FLOODING LATE SATURDAY THROUGH SUNDAY.
IF YOU LIVE IN A LOCATION THAT IS PRONE TO FLOODING...PAY SPECIAL
ATTENTION TO THE LATEST WEATHER FORECASTS AND STATEMENTS. THE
NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
POTENTIAL FOR FLOODING WITH HURRICANE CHARLEY. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.
MSE
Flash Flood, Pike
- When
- August 12, 6:30 PM EST to August 13, 1:00 AM EST
- Where
- Pike County, Shohola
- Property damage
- $1.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.332, -75.034 (the zone’s center; the record gives no point)
Numerous road washouts from flash flooding reported in the towns of Shohola, Lackawaxen, Porter, and Blooming Grove. This included the settlements of Lords Valley and Pecks Pond. Pennsylvania Department of Transportation reported that State Route 4006, also known as Towpath Road, was closed in Lackawaxen Township. This road parallels the Lackawaxen River. One area of the road was completely washed away leaving a 10 foot deep crater. Localized rainfall amounts were 2 to 4 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, August 12, 20043 injured · $1.5 million · F1 · 9 events
- Tornado and Flood in Virginia, August 12, 20041 injured · $775,000 · F1 · 3 events
- Flash Flood and Hail in New Mexico, August 12 to 13, 20041 injured · $750,000 · 1 in hail · 6 events
- Tornado in Florida, August 12, 2004F2 · 1 event
- Tornadoes and Hail in Texas, August 12, 2004$625,000 · F0 · 8 events
- Hail and Damaging Wind in Texas, August 12, 2004$181,000 · 2.75 in hail · 25 events
- Flash Flood in New York, August 12, 2004$500,000 · 1 event
- Tornadoes and Flash Flooding in North Carolina, August 12, 20044 injured · F1 · 7 events
- Tropical Storm in Florida, August 12, 2004$100,000 · 14 events
- Hail and Damaging Winds in Oklahoma, August 12, 2004$82,000 · 1.75 in hail · 18 events
- Lightning Strike in Massachusetts, August 12, 2004$150,000 · 1 event
- Storm Surge in Florida, August 12, 2004$55,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419131.